Alert archive / Wisconsin / Small Craft Advisories in 2019
Small Craft Advisory 9, NWS Green Bay, WI
NWS Green Bay, WI issued this small craft advisory at Jan 28, 2019, 3:09 PM CST. It took effect at Jan 28, 2019, 6:00 PM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2019, 3:09 PM CST (21:09 UTC)
- In effect from
- Jan 28, 2019, 6:00 PM CST
- Expired
- Jan 29, 2019, 3:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
824 WHUS73 KGRB 282109 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 309 PM CST Mon Jan 28 2019 LMZ541>543-290515- /O.EXT.KGRB.UP.W.0002.000000T0000Z-190130T1200Z/ /O.CON.KGRB.GL.W.0003.000000T0000Z-190129T0000Z/ /O.NEW.KGRB.SC.Y.0009.190129T0000Z-190129T0900Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 309 PM CST Mon Jan 28 2019 ...HEAVY FREEZING SPRAY WARNING NOW IN EFFECT UNTIL 6 AM CST WEDNESDAY... ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM CST TUESDAY... The National Weather Service in Green Bay has issued a Small Craft Advisory, which is in effect from 6 PM this evening to 3 AM CST Tuesday. * WINDS...Northeast winds 20 to 30 knots with gale force gusts to 35 knots. Winds backing north at 15 to 25 knots this evening. * WAVES...6 to 10 feet, subsiding to 3 to 5 feet after midnight. * HEAVY FREEZING SPRAY...Heavy freezing spray is expected until at least Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions, or vessels not properly equipped, remain in port or avoid the warning area. A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
2 follow-up statements
970 WHUS73 KGRB 290323 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 923 PM CST Mon Jan 28 2019 LMZ541>543-291130- /O.CON.KGRB.UP.W.0002.000000T0000Z-190130T1200Z/ /O.CON.KGRB.SC.Y.0009.000000T0000Z-190129T0900Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 923 PM CST Mon Jan 28 2019 ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 AM CST WEDNESDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST TUESDAY... * WINDS...Northwest winds 15 to 25 knots, backing west 10 to 20 knots after midnight. Winds increasing to 30 knots with gale force gusts to 35 knots on Tuesday. * WAVES...5 to 8 feet, subsiding to 2 to 4 feet late tonight. * HEAVY FREEZING SPRAY...Heavy freezing spray is expected until at least Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions, or vessels not properly equipped, remain in port or avoid the warning area. A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
253 WHUS73 KGRB 290912 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 312 AM CST Tue Jan 29 2019 LMZ541>543-291715- /O.CAN.KGRB.UP.W.0002.000000T0000Z-190130T1200Z/ /O.EXP.KGRB.SC.Y.0009.000000T0000Z-190129T0900Z/ /O.NEW.KGRB.UP.W.0003.190129T1500Z-190131T1000Z/ /O.NEW.KGRB.SC.Y.0010.190129T1500Z-190131T1000Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 312 AM CST Tue Jan 29 2019 ...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 9 AM THIS MORNING TO 4 AM CST THURSDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 AM CST THURSDAY... The National Weather Service in Green Bay has issued a Heavy Freezing Spray Warning, which is in effect from 9 AM this morning to 4 AM CST Thursday. A Small Craft Advisory has also been issued. This Small Craft Advisory is in effect from 9 AM this morning to 4 AM CST Thursday. * WINDS...West winds 15 to 25 knots with gusts to near 35 kts this afternoon and evening. * WAVES...1 to 3 feet. * HEAVY FREEZING SPRAY...Heavy freezing spray is expected at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Heavy Freezing Spray Warning means heavy freezing spray is expected to rapidly accumulate on vessels. These conditions can be extremely hazardous to navigation. It is recommended that mariners not trained to operate in these conditions, or vessels not properly equipped, remain in port or avoid the warning area. A Small Craft Advisory means that wind gusts over 25 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ Kieckbusch
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 28, 12:08 PM CST, 3 hours 1 minute earlier.
Area forecast discussion, Jan 28, 12:08 PM CST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Green Bay WI 1208 PM CST Mon Jan 28 2019 Updated aviation portion for 18Z TAF issuance .UPDATE... Issued at 1001 AM CST Mon Jan 28 2019 Comma head cloud structure in well developed middle/upper level deformation zone continues to pivot across the area. This has driven the significant snow all the way north to the upper Michigan border. The dry slot is brushing across the far southern part of the area, but sustained lift and steep middle level lapse rates in the dry slot will likely cause convective elements to fill in from the south and wrap back into the comma head. Anticipate at least several more hours of heavy snow in east- central and northeast Wisconsin. Took northern Marinette up to a warning as a result. Storm totals for east-central Wisconsin have effectively been upped to 9 to 16 inches, but have already transitioned products to "additional snowfall" wording since that's what's most important now that we are well into the event. Winds have been strong along the lake. Winds in Green Bay will likely increase during the next couple hours as the cyclone center passes across southern Lake Michigan and winds from the surface up through 850 mb back around through 040 degrees. Would not be surprised to see some gusts near 40 mph in GRB as this occurs. Contemplated an upgrade to a Blizzard Warning for Brown/Calumet/ Door/Kewaunee/Manitowoc, but felt the weather situation and impacts were already adequately handled by the current forecast and products so the upgrade would pretty much just be a change to the headline. && .SHORT TERM...Today...Tonight...and Tuesday Issued at 421 AM CST Mon Jan 28 2019 Winter storm ongoing across the region with light to moderate snow. Gusty northeast winds of 15 to 30 mph were noted with some gusts of 30 to 35 mph. Snow will continue this morning as low pressure across Iowa moves into lower Michigan this afternoon. With a persistent east or northeast wind through the morning, the snowfall totals will pile up across the Fox Valley and lakeshore region. The worst conditions in this region will be during the morning commute through the late morning as winds will increase and moderate snow which may be heavy at times leads to poor visibilities. Near white-out conditions are possible, especially across east-central Wisconsin. Additional snowfall totals of 5 to 9 inches are possible, with the highest amounts near Lake Michigan. If a localized band sets up later this morning into the afternoon, even higher amounts are possible near the lake. Additional snowfall totals of 2 to 4 inches are expected from Wausau to Wisconsin Rapids, while 3 to 6 inches are likely from Shawano northeast to Marinette and Oconto. Snowfall totals of 1 to 3 inches are expected across the far north away from the Lake Superior snowbelt. The snow will end from west to east this afternoon or early this evening except across the far north. For tonight, the chances of snow showers will continue across the north through the night, with a chance of snow showers during the evening towards Wausau and Wisconsin Rapids. It will be bitterly cold with lows in the single digits to around 10 below. Wind chill advisories will likely be needed across portions of north-central, central and east-central Wisconsin. It will be cold with highs at most locations from 5 below to 5 above zero. The warmest locations will across Marinette County while the coldest readings from Rhinelander to Wausau, Marshfield and Wisconsin Rapids. Wind chill readings will be from 20 below to 35 below zero. Lake effect snow showers will continue across the north with several inches possible across the snowbelt region of northwest Vilas County. The persistent northwest wind will allow snow showers to move southward towards Shawano and Green Bay during the afternoon. .LONG TERM...Tuesday Night Through Sunday Issued at 421 AM CST Mon Jan 28 2019 500mb western ridge continues at the beginning of the period, with a closed low of 492 decameters across northeast Wisconsin. This will lead to bitterly cold temperatures Tuesday night. The western ridge will gradually flatten and the closed upper low shifts off to the east. Zonal flow will be noted by the first half of the weekend. This will allow the severe arctic air to retreat back into Canada. The pattern change will be so abrupt as temperatures on Thursday morning will be in the teens to middle 20s below zero. By Saturday, high temperatures will be in the upper 20s to middle 30s, and in the 30s to near 40 on Sunday. Looking at previous severe arctic outbreaks, there have been cases where temperatures have gone from the teens and 20s below zero to the 30 and 40s, and in a few cases 50 degree readings within a week to ten days. For Tuesday night, northerly flow off Lake Superior will bring snow showers to northern Wisconsin. Some of the model guidance tonight as some light snow shower or flurry activity as far south as central and east-central Wisconsin. Have added a chance of showers into central Wisconsin and the Fox Valley/lakeshore region. Across the north, 850mb winds very favorable for the potential of a significant snow from Tuesday night into Wednesday across the snowbelt region of northwest Vilas County. Increased the wording in the Hazardous Weather Outlook for the potential for a substantial snowfall (from Tuesday into Wednesday) for northwest Vilas County. Wind chill readings will be in the dangerous category from 35 below to 50 below zero. The warmest wind chill readings will be near Iron Mountain while the coldest readings will be across central Wisconsin. High temperatures on Wednesday will be bitterly cold from the single digits to around 12 below zero. The bitter cold continues Wednesday night with lows in the teens and 20s below zero. Wind chill readings of 35 below to 50 below zero are expected again. It will be cold again on Thursday with highs from 7 below zero to 2 above zero. Temperatures modify some on Friday with highs from 10 to 15. Temperatures really warm up Saturday with highs in the upper 20s to middle 30s, and in the 30s on Sunday. Precipitation type issues are a distinct possibility during this time frame, including rain, freezing rain or sleet. Plenty of time to determine precipitation types over the next several days. && .AVIATION...for 18Z TAF Issuance Issued at 1207 PM CST Mon Jan 28 2019 Light to moderate snow, with heavy snow at times, will continue across the region through this evening. Gusty northeast winds between 25 to 35 knots this afternoon, especially along the lake shore and east-central Wisconsin, will cause blowing and drifting snow. Limited visibility, between 1 to 3 SM, will continue across much of the area, with visibility as low as 1/4SM at times, especially across east-central Wisconsin and lake shore TAF sites through this evening. Even though ceilings are in the MVFR category, IFR/LIFR conditions will prevail through this evening due to low visibility. Beginning late this evening, visibility will improve and winds will slowly decrease from northwest to southeast. MVFR/VFR conditions will then remain over the region through Tuesday morning. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 PM CST this evening for WIZ013- 018>022-030-031-035>040-045-048>050-073-074. Winter Weather Advisory until 6 PM CST this evening for WIZ005- 010>012. && UPDATE.........Skowronski SHORT TERM.....Eckberg LONG TERM......Eckberg AVIATION.......Hykin
Hazardous weather outlook, Jan 28, 10:46 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 1046 AM CST Mon Jan 28 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291700- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1046 AM CST Mon Jan 28 2019 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight A major winter storm will generate very difficult travel conditions this afternoon. The combination of snow and gusty northeast winds are expected to produce blowing and drifting snow. Limited visibility and near white-out conditions are possible, especially along the lakeshore and east-central Wisconsin where winds could gust up to 40 mph. Arctic air is forecast to overspread the region behind the departing winter storm. Wind chill readings late tonight are expected to reach 15 below to 30 below zero. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dangerously cold weather is expected from Tuesday through Thursday night. The worst conditions are expected Tuesday night into Thursday morning, when wind chills are forecast to drop into the 35 below to 55 below zero range at times. Lake effect snow showers will impact far north-central Wisconsin at times. Several inches of snow are possible across the snowbelt region of northwest Vilas County from Tuesday through Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report snowfall amounts. Your reports are greatly appreciated. LMZ521-522-541>543-291700- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 1046 AM CST Mon Jan 28 2019 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight Northeast gales and heavy freezing spray are expected on Lake Michigan this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability of widespread hazardous weather is low. Hykin
In the hours before
Local storm report, Jan 28, 1:01 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
101 PM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM HEAVY SNOW DARBOY 44.24N 88.32W
01/28/2019 M10.0 INCH CALUMET WI AMATEUR RADIO
1043 AM HEAVY SNOW WAUPACA 44.34N 89.06W
01/28/2019 M8.0 INCH WAUPACA WI AMATEUR RADIO
1043 AM HEAVY SNOW NEW LONDON 44.38N 88.75W
01/28/2019 M7.5 INCH WAUPACA WI AMATEUR RADIO
1043 AM SNOW MENASHA 44.20N 88.45W
01/28/2019 M4.8 INCH WINNEBAGO WI AMATEUR RADIO
1043 AM HEAVY SNOW 5 SE PORT EDWARDS 44.28N 89.77W
01/28/2019 M8.0 INCH WOOD WI AMATEUR RADIO
1043 AM SNOW MARSHFIELD 44.66N 90.16W
01/28/2019 M5.0 INCH WOOD WI AMATEUR RADIO
&&
RICHMLocal storm report, Jan 28, 1:28 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
128 PM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM SNOW DE PERE 44.45N 88.05W
01/28/2019 M9.0 INCH BROWN WI TRAINED SPOTTER
&&
TIMMULocal storm report, Jan 28, 2:37 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
237 PM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM SNOW 3 NW NAVARINO 44.63N 88.52W
01/28/2019 M7.8 INCH SHAWANO WI PUBLIC
&&Special weather statement, Jan 28, 2:44 PM CST, 25 minutes before
Special Weather Statement National Weather Service Green Bay WI 244 PM CST Mon Jan 28 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282230- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 244 PM CST Mon Jan 28 2019 ...HEAVY SNOW AND GUSTY WINDS CONTINUE ACROSS EAST-CENTRAL AND PORTIONS OF FAR NORTHEAST WISCONSIN, SNOW DIMINISHING TO FLURRIES ELSEWHERE... At 230 pm, radar and surface reports indicated that the snow had diminished to scattered snow showers and flurries across central and north-central Wisconsin. The snow was still falling, quite heavily in places, across eastern Wisconsin. The combination of snow and blowing and drifting snow was still creating very difficult travel conditions in the east. There were some roads, most notably Interstate 41 from Green Bay to Oshkosh, where the wind had blown much of the snow off the road. That allowed the snow remaining on the road to be smoothed down into a thin layer of glare ice--resulting in extremely slippery pavement. Motorists need to use extreme caution since what appears to be bare pavement could be glare ice. The remaining snow will gradually diminish from west to east during the late afternoon, likely not ending along the lakeshore until early evening. The north winds will also slowly diminish. These factors should allow for a gradual improvement in travel conditions across north-central and central Wisconsin late this afternoon and this evening. Travel across east-central Wisconsin is still not recommended except in the case of an emergency. If you must travel in this area, keep a flashlight, food and water in your vehicle. Be sure to start out with a full tank of fuel prior to crossing open country. Travel conditions in the east will probably not begin to improve until middle to late evening. Skowronski
Local storm report, Jan 28, 2:53 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
253 PM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM SNOW 4 W GREEN BAY 44.51N 88.09W
01/28/2019 M7.5 INCH BROWN WI NWS EMPLOYEE
&&
KURIMSKILocal storm report, Jan 28, 3:06 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
306 PM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY SNOW STURGEON BAY 44.83N 87.38W
01/28/2019 M12.8 INCH DOOR WI PUBLIC
EVENT SNOWFALL TOTAL. SNOW AND BLOWING SNOW STILL
OCCURRING.
&&
KLBThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 3:03 PM CST | Wind Chill Warning | GRB | Brown, Calumet, Door, Florence, Forest, Kewaunee and 16 more | 69 hr |
| Jan 28, 3:03 PM CST | Winter Weather Advisory | GRB | Brown, Calumet, Door, Florence, Forest, Kewaunee and 16 more | 27 hr |
Nearby
Small Craft Advisories in Wisconsin, 2019Every small craft advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.